Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 348, NWS North Platte, NE

August 9, 2010Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2010, 11:58 PM MDT for Cherry County, Thomas County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2010, 11:58 PM MDT (05:58 UTC)
Expired
Aug 10, 2010, 12:30 AM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM MDT, 8 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON AUG 9 2010

.SYNOPSIS...
UPPER LEVEL RIDGE CENTERED OVER THE SE CONUS...WITH A TROF DIGGING
INTO THE PAC NW. THIS PLACES THE HIGH PLAINS IN SOUTHWEST FLOW. A
SHORT WAVE TROF IS CROSSING THE ROCKIES THIS AFTERNOON...WITH
CONTINUING WARM MOIST AIR AHEAD OF IT...ACROSS THE PLAINS. AT THE
SURFACE A NEARLY STATIONARY EAST/WEST BOUNDARY CONTINUES NEAR THE
NEB/KS BORDER.

&&

.SHORT TERM...
FORECAST CONCERNS FOCUS ON POPS/PRECIP AMOUNT TONIGHT...THEN HEAT
FOR MID WEEK. MAIN TROF ANALYZED ON H20 VAPOR IMAGERY CROSSING THE
ROCKIES ATM...WILL CONTINUE TO TREK NE TOWARDS THE CWA. AHEAD OF
THE TROF IS RICH MOISTURE WITH DEW PTS IN THE 60S AND LOW
70S...ALONG WITH TEMPS IN THE 80S TO LOWER 90S. THIS COMBINES WITH
SOME STEEP LAPSE RATES TO PRODUCE CAPE VALUES GREATER THAN 3K J/KG
BASED ON LATEST LAPS DATA. ALSO SEEING A WIND SHIFT LINE AND SOME
CONVERGENCE ACROSS THE EASTERN PANHANDLE OF NEB. THIS BOUNDARY
AND RICH MOISTURE HAS ALLOWED FOR SOME ISOLD STORMS TO DEVELOP
ALREADY. EXPECT THIS ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE
WHEN THE MAIN TROF ARRIVES. SOME SEVERE WEATHER IS POSSIBLE
ALTHOUGH WITH A WEAKLY SHEERED ENVIRONMENT PRESENT NOT EXPECTING A
MAJOR OUTBREAK. MAIN THREAT IS FOR WINDS AND HAIL...HOWEVER NEAR
THE BOUNDARY...WHICH IS BEGINNING TO LIFT NORTH AS A WARM FRONT
TOWARDS THE I80 CORRIDOR...AN ISOLD TOR CANNOT BE RULED OUT.
OVERNIGHT THE STORMS EXPECTED TO CONGEAL INTO A COMPLEX. WITH PW/S
NEARING 2 INCHES...EXPECT SOME HEAVY RAIN. PLACEMENT OF THE
COMPLEX VARIES BY THE DIFFERENT MODELS FROM WESTERN...TO CENTRAL
NEB. IF THE TRACK GOES MORE CENTRAL...THEN PORTIONS OF N CENTRAL
WILL NEED TO BE WATCHED CAREFULLY FOR FLASH FLOODING.

WARM FRONT EXPECTED TO PUSH NORTHEAST AS RIDGE RETROGRADES WEST.
THIS WILL PUSH ACTIVITY MAINLY TO THE NORTH AND PUT WESTERN AND
N CENTRAL NEB BACK IN MORE ZONAL FLOW. AFTER SOME LINGERING
CHANCES TOMORROW...WAVE SLIDES EAST AND THE HEAT TURNS ON. BY
WED AND THURS...HIGHS PUSH IN THE MID AND UPPER 90S. UPPER LEVEL
DISTURBANCES SHOULD PUSH ACROSS TO THE NORTH WITH MOST OF THE CWA
DRY...AS NEXT COLD FRONT DIPS INTO THE PAC NORTHWEST FOR THURS.

.LONG TERM...
MED RANGE OPERATIONAL AND ENSEMBLE GUIDANCE IN MUCH BETTER AGREEMENT
THAN 24 HOURS AGO...THOUGH SCENARIO WITH RETROGRADING NW TROF INTO
REX PATTERN HAS BEEN SQUASHED. COOL DOWN FOR THE CWA AND ADJACENT
PLAINS LOOKING BETTER WITH LARGE SCALE TROF DROPPING FROM THE HIGH
LATITUDES INTO NC CONUS THIS WEEKEND. FRIDAY STILL THE MOST
PROBLEMATIC WITH TIMING OF THE INITIAL COLD FRONT THROUGH THE HIGH
PLAINS INTO THE MO VALLEY REGION. GFS MOST DRASTIC CHANGE FROM 24
HOURS AGO...BUT IS STILL ON THE SLOWER SIDE OF MODEL GROUPINGS. THE
FASTER SOLN WOULD DROP TEMPERATURES ON FRIDAY WELL INTO THE 80S WITH
ISENTROPIC LIFT AIDING IN AFTERNOON CONVECTION FRIDAY AS WELL.
FAVORED SOLN FROM HPC IS WITH THE FASTER SOLN BACKED UP BY ENSEMBLE
GROUPINGS AND TWEAKED FORECAST DOWN A FEW DEGREES FOR FRIDAY
ADJUSTED WINDS FOR AN AFTERNOON FROPA. MAY BE SOME DAY 2 FROPA
UPSLOPE PCPN IN THE SOUTHWEST ON SATURDAY...BUT OTHERWISE A COOLER
AND DRIER FORECAST...ESPECIALLY HUMIDITY WISE...WILL BE ON TAP.

&&

.AVIATION...
CONVECTION BLOOMING ACROSS THE HIGH PLAINS THIS AFTERNOON AND THIS
TREND SHOULD CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS.
CONFIDENCE HIGHEST FOR A THUNDERSTORM IN VCNTY OF KLBF TERMINAL
TOWARD THE MIDDLE TO LATE EVENING HOURS...WITH LESS CONFIDENCE OF A
STORM IN VCNTY OF KVTN HAVE ONLY PLACE A PROB 30 GROUP. THESE STORMS
WILL ALL HAVE THE CAPABILITY OF PRODUCING LOWERED FLIGHT CONDITIONS
IN HEAVY RAIN...POSSIBLY SMALL HAIL AND DANGEROUS WIND CONDITIONS.
THE CONVECTIVE ACTIVITY MAY PERSIST IN THE VCNTY OF THE KLBF
TERMINAL WELL INTO THE EARLY MORNING HOURS. VFR CONDITIONS ARE
EXPECTED BY SUNRISE ACROSS THE REGION...THOUGH HEAVY RAINFALL MAY
LEAD TO LIGHT FOG FORMATION IN THE PLATTE RIVER VALLEY AS WINDS
BECOME LIGHT AND VARIABLE TOMORROW MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...MASEK
LONG TERM/AVIATION...13
Hazardous weather outlook, Aug 9, 2:51 PM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT MON AUG 9 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-102100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT MON AUG 9 2010 /251 PM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND EARLY MORNING
HOURS. MODERATE INSTABILITY IS IN PLACE WHICH WILL ALLOW MANY OF THESE
STORMS TO PRODUCE HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO
50 MPH. LOWER AND MIDDLE WIND FIELDS ARE ONLY MARGINAL FOR SEVERE
WEATHER PRODUCTION AND ONLY A FEW STORMS ARE EXPECTED TO PRODUCE
DAMAGING WIND GUSTS AND LARGER HAIL. THIS AREA LOOKS TO BE LIMITED
TO AREAS WEST OF HIGHWAY 83 THIS EVENING. THUNDERSTORM COVERAGE
IS EXPECTED TO EXPAND ACROSS THE SANDHILLS AND NORTH CENTRAL
NEBRASKA OVERNIGHT. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...THOUGH A FEW STORMS WILL BE CAPABLE OF SMALL HAIL AND 40
MPH WIND GUSTS. LOCALIZED FLOODING MAY BE POSSIBLE IN AREAS THAT
RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS...MAINLY ALONG AND
EAST OF HIGHWAY 183 IN NORTH CENTRAL NEBRASKA...WITH NORTHERN HOLT
COUNTY BEING MOST FAVORABLE FOR EXCESSIVE RUNOFF OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY EAST OF A LINE FROM SPRINGVIEW
TO CURTIS. A STRONG TO SEVERE STORM IS POSSIBLE OVER BOYD...HOLT
AND WHEELER COUNTIES.

THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY
NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Aug 9, 10:00 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       10 NE OSHKOSH           41.51N 102.21W
08/09/2010  M1.42 INCH       GARDEN             NE   CO-OP OBSERVER

            RAIN FELL IN LESS THAN AN HOUR.

&&

BTAYLOR
Special weather statement, Aug 9, 10:03 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1103 PM CDT MON AUG 9 2010

NEZ057>059-100445-
KEITH NE-LINCOLN NE-PERKINS NE-
1003 PM MDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEITH...NORTHEASTERN
PERKINS AND WESTERN LINCOLN COUNTIES UNTIL 1045 PM MDT/1145 PM
CDT/...

AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILD HORSE SPRING...OR 6 MILES NORTHEAST
OF GRANT...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HIGHWAY 25 MILE MARKER 90 AROUND 1140 PM CDT.
SUTHERLAND RESERVOIR STATE RECREATION AREA AROUND 1145 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 9, 10:21 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT MON AUG 9 2010

NEZ059-100500-
LINCOLN NE-
1121 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
MIDNIGHT CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF MOOREFIELD...OR 15 MILES
NORTHEAST OF CURTIS...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND HIGHWAY 30 MILE
MARKER 210 AROUND 1145 PM CDT.
BRADY AROUND 1155 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Local storm report, Aug 9, 10:27 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     ARTHUR                  41.57N 101.69W
08/09/2010  E65 MPH          ARTHUR             NE   TRAINED SPOTTER

            60 TO 65 MPH WINDS REPORTED BY TRAINED SPOTTER WITH VERY
            HEAVY RAIN AND 100 YARD VISIBILITY

&&

KROBERG
Special weather statement, Aug 9, 10:38 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 PM CDT MON AUG 9 2010

NEZ036-059-070-071-100530-
FRONTIER NE-HAYES NE-LINCOLN NE-MCPHERSON NE-
1138 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...EASTERN
HAYES...WESTERN LINCOLN AND MCPHERSON COUNTIES UNTIL 1230 AM CDT...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TRYON TO HAYES
CENTER...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
SUTHERLAND RESERVOIR STATE RECREATION AREA AND SUTHERLAND AROUND 1145
PM CDT.
HAYES CENTER STATE WILDLIFE MANAGEMENT AREA AND DICKENS AROUND 1150
PM CDT.
HERSHEY AROUND MIDNIGHT CDT.
WELLFLEET AND TRYON AROUND 1220 AM CDT.
LAKE MALONEY STATRECREATION AREA AND NORTH PLATTE MILE AROUND 1225
AM CDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Local storm report, Aug 9, 10:58 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1158 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     ARTHUR                  41.57N 101.69W
08/09/2010                   ARTHUR             NE   TRAINED SPOTTER

            TWO AND A HALF INCH DIAMETER TREE LIMBS DOWN IN ARTHUR.

&&

KROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:03 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden42 min
Aug 9, 9:17 PM MDTSevere Thunderstorm WarningLBFChase43 min
Aug 9, 9:26 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith49 min
Aug 9, 9:35 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant40 min
Aug 9, 10:25 PM MDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Aug 9, 10:43 PM MDTSevere Thunderstorm WarningLBFHooker, Lincoln, McPherson47 min
Aug 9, 11:01 PM MDTSevere Thunderstorm WarningLBFLincoln44 min
Aug 9, 11:18 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas42 min
Aug 10, 3:00 AM MDTFlash Flood WarningLBFCherry6 hr
Aug 10, 8:44 AM MDTAreal Flood AdvisoryLBFCherry19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.